Hail, Posey
- When
- April 22, 2:22 PM CST to 2:33 PM CST
- Where
- Posey County, Wadesville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -87.550
Dime-size hail was reported in Wadesville, and one-inch hail fell at Poseyville.
Strong to severe thunderstorms tracked east across southwest Indiana. The most intense storm of this episode moved from northeast Posey County across northern Vanderburgh County, producing very large and damaging hail northwest of Evansville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong to severe thunderstorms tracked east across southwest Indiana. The most intense storm of this episode moved from northeast Posey County across northern Vanderburgh County, producing very large and damaging hail northwest of Evansville. Outflow winds from this storm were clocked around 60 MPH in the Evansville area. The storm then continued across southern Gibson County and Pike County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 1:00 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT FRI APR 22 2005 MAIN CONCERNS ARE THE LINGERING EFFECTS OF THIS UPPER LOW TONIGHT AND EARLY SATURDAY...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY MORNING. CURRENT WEATHER SITUATION IS CHARACTERIZED BY AN UPPER LEVEL LOW NEAR KSTL WITH A VERY STRONG SHORTWAVE ASSOCIATED WITH IT. AS OF 100PM...CU FIELD ALREADY BEGINNING TO POP AND WE EXPECT RAPID DEVELOPMENT HERE THIS AFTERNOON. WILL WAIT UNTIL PRESS TIME TO DECIDE ON HOW TO ORIENTATE POPS FOR TONIGHT GIVEN LATEST RADAR TRENDS. WE NOW HAVE A SVR THUNDERSTORM WATCH FOR OUR EASTERN COUNTIES. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. MAIN CONCERN TONIGHT WILL BE REMNANT PRECIP IN ASSOCIATION WITH THIS UPPER LOW. MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER LEVEL CYCLONE JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH COOLER WEATHER. WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY ON SATURDAY. H85 TEMPS TAKE A NOSE DIVE BEGINNING LATE TONIGHT...AND CONTINUE TO DROP INTO SATURDAY. THIS WILL RESULT IN HIGH TEMPERATURES ON SATURDAY TO BE IN 50 TO 57 RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW KY. NAM/GFS BRING ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE UPPER LOW SATURDAY...WHICH COULD RESULT IN A FEW SHOWERS ACROSS OUR EASTERN COUNTIES...SO OPTED TO ADD A 20 POP IN THOSE LOCATIONS. THIS LINES UP BETTER WITH OUR EASTERN NEIGHBORS. H85 TEMPS CONTINUE TO DIVE EVEN FURTHER ON SATURDAY NIGHT...TO WHERE H85 TEMPS RANGE FROM -5 TO -8 DEG C BY SUNDAY MORNING...SO SFC TEMPS WILL BE CLOSE TO FREEZING IN MOST AREAS. WINDS SHOULD STAY UP SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING MAY BE NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS STAYING UP. SO HAVE HOISTED A FREEZE WATCH FOR NOW FOR ALL AREAS. BY SUNDAY AFTERNOON...THE 06Z GFS AND 00Z ECMWF ARE IN GOOD AGREEMENT AND SHOW MAIN RIDGE AXIS OVER THE CENTRAL PLAINS...WITH THE WOUND UP SURFACE/UPPER LEVEL SYSTEM OVER THE EASTERN GREAT LAKES REGION. BY SUNDAY EVENING...A SURFACE LOW DEVELOPS IN THE EASTERN ROCKIES AND SLIDES SOUTH A BIT INTO THE SOUTHERN PLAINS AND THEN EAST TOWARD THE AREA. THE ETA IS FASTER IN BRINGING THIS LOW EASTWARD...MEANING WE COULD HAVE A CHANCE OF PRECIP IN OUR WESTERN COUNTIES MONDAY AFTERNOON. THE GFS ALSO INDICATES THAT PRECIP COULD BEGIN IN OUR WESTERN COUNTIES BY LATER IN THE AFTERNOON. SO WILL ADD A SLIGHT CHANCE POP IN OUR WESTERN COUNTIES AFTER 18Z MONDAY. THE 12Z GFS INDICATES A 40KT H85 JET AHEAD OF THE FRONT ON MONDAY NIGHT...WHICH COULD ACT TO ENHANCE THINGS A BIT...AND WE ALREADY HAVE A MENTION OF POSSIBLE STRONG STORMS IN THE HWO FOR THIS TIME PERIOD. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS FORECAST TO BISECT THE AREA BY 12Z TUESDAY. HIGH PRESSURE SHOULD BUILD INTO THE AREA FOR WEDNESDAY AND 850MB TEMPS ONCE AGAIN FALL BELOW ZERO AS EARLY AS LATE TUESDAY NIGHT BEHIND FRONT...SO WILL OPT TO LOWER TEMPS A BIT FOR WED MORNING AND AFTERNOON. A WEAK FRONT WILL ATTEMPT TO BREAK DOWN THE SFC RIDGE WEDNESDAY NIGHT INTO THURSDAY...BUT ACCORDING TO THE NEW GFS...THE RIDGE REMAINS STRONG ENOUGH TO WARD OFF ANY PRECIP. HOWEVER BY THURSDAY...ANOTHER SFC LOW DEVELOPS ACROSS THE ROCKIES AND MOVES EAST WITH TIME AND A FRONTAL BOUNDARY SETS UP ACROSS OUR CWA BY THURSDAY NIGHT AND INTO EARLY FRIDAY. THE PREVIOUS RUN OF THE GFS DOES NOT SEEM TO HAVE THIS SAME OUTPUT. WITH MANY OTHER THINGS TO WORRY ABOUT IN THE NEAR TERM (I.E. SEVERE WX EARLY TONIGHT...FREEZING TEMPS POSSIBLE SUNDAY MORNING...EARLY WEEK PRECIP CHANCES)...WILL LEAVE DRY FOR NOW. GUIDANCE TEMPS NOT TOO FAR OFF FROM ONE ANOTHER...WILL FOLLOW CLOSELY. ONLY MINOR DOWNWARD TWEEKS ARE REALLY NECESSARY THOUGH. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...FREEZE WATCH ALL COUNTIES. .MO...FREEZE WATCH ALL COUNTIES. .IL...FREEZE WATCH ALL COUNTIES. .IN...FREEZE WATCH ALL COUNTIES. && CW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1154 AM CDT FRI APR 22 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 1154 AM CDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS. A SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE FROM FULTON KENTUCKY TO MT VERNON ILLINOIS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND 35 TO 40 MPH. THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON OVER THE MODERATE RISK AREA. THE SEVERE WEATHER THREAT SHOULD COME TO AN END AROUND 5 PM. THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE REGION. STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF 30 MPH LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE FOR A FEW HOURS SUNDAY MORNING. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL CARRIER MILLS 37.69N 88.63W
04/22/2005 1.75 INCH SALINE IL LAW ENFORCEMENT
SOME OF THE HAIL WAS REPORTED TO BE LARGER THAN GOLF
BALLS.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 W HARRISBURG 37.74N 88.60W
04/22/2005 1.00 INCH SALINE IL LAW ENFORCEMENT
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL HARRISBURG 37.74N 88.55W
04/22/2005 1.00 INCH SALINE IL LAW ENFORCEMENT
THIS WAS REPORTED ON THE EAST SIDE OF HARRISBURG.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
04/22/2005 SALINE IL TRAINED SPOTTER
HEAVY RAINFALL HAS FLOODED MANY STREETS IN AND AROUND
HARRISBURG.
&&
MIKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL JOHNSONVILLE 38.52N 88.54W
04/22/2005 1.00 INCH WAYNE IL TRAINED SPOTTER
0307 PM TSTM WND DMG FAIRFIELD 38.38N 88.37W
04/22/2005 WAYNE IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN. 2 TREES DOWN ON HOUSES IN THE
CITY.
&&
MIKENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 319 PM CDT FRI APR 22 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-222300- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL- WILLIAMSON IL- 319 PM CDT (319 PM EST) FRI APR 22 2005 ...STRONG WINDS EXPECTED OVER THE MID MISSISSIPPI VALLEY INTO FRIDAY EVENING... AS A COLD FRONT RACES EAST DURING THE LATE AFTERNOON...GUSTY WEST NORTHWEST WINDS HAVE DRAINED INTO THE REGION. THESE WINDS WILL BE SUSTAINED AT 25 TO 35 MPH THROUGH SUNSET...AND PRODUCE GUSTS AS HIGH AS 40 TO 50 MPH. THESE WINDS ARE ENOUGH TO BLOW SMALL TREE LIMBS DOWN AS WELL AS BLOW YARD FURNITURE AROUND. THE WINDS WILL REMAIN HIGH OVERNIGHT...BUT SHOULD BEGIN SLACKENING TO 15 TO 25 MPH SUSTAINED BY LATE FRIDAY EVENING. MTF
The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Dime-size hail was reported in Wadesville, and one-inch hail fell at Poseyville.
A trained spotter measured a wind gust to 60 MPH. Trees and fences were blown down along Route 66.
Hail about the size of baseballs broke windows.
The automated observing system at the Evansville Airport measured a wind gust to 61 MPH. Multiple trees and power lines were blown down on the southwest side of Evansville. A trained spotter estimated a gust to 60 MPH on the west side of Evansville. A tree fell on a car, smashing the windshield and briefly trapping two women. One of the women was taken to a local hospital but was not injured.
Trees were blown down on Bell Road.
Trees and power lines were blown down along the Interstate 64 corridor across northern Warrick County, including Lynnville and Selvin. In Selvin, wind gusts estimated near 60 MPH blew the roof and doors off a pole barn.
An off-duty National Weather Service employee estimated a wind gust to 60 MPH.
Numerous trees were blown down.
Lightning struck the Selvin Community Center, burning a portion of the roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445198, 5445197, 5445289, 5445288, 5445200, 5445292, 5445291, 5445199, 5445290, 5445293.